Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Northern Indiana

May 25, 2002Huntington County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 25, 2002, 2:32 PM EST for Huntington County, Indiana. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2002, 2:32 PM EST (19:32 UTC)
Expired
May 25, 2002, 3:00 PM EST
In force
28 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Huntington County, IN

The radar

The Northern Indiana radar (KIWX), 59 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 2:45 PM ESTHail 0.75Huntington, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 251932
SVRFWA
INC069-252000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
231 PM EST SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNTINGTON COUNTY IN INDIANA

* UNTIL 300 PM EST

* AT 231 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MOUNT ETNA...MOVING     
  NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HUNTINGTON
  ANDREWS
  SIMPSON
  MARDENIS

THREE QUARTER INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE 
STORM SEEK SHELTER IMMEDIATELY

WINDS IN EXCESS OF 60 MPH ARE POSSIBLE

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4086 8564 4065 8564 4083 8536 4101 8546

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:10 PM EST, 22 minutes earlier.

Area forecast discussion, May 25, 2:10 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 PM EST FRI MAY 24 2002

SHORT TERM DISCUSSION...
COLD FRONT MOVING THROUGH AREA WITH STG TO SVR STORMS RAPIDLY
DEVELOPING. FRONT WILL EXIT THE AREA BY EARLY EVENING. WILL HAVE
EARLY EVE WORDING IN EASTERN ZONES...DRY WEST. MODELS IN AGREEMENT ON
BRINGING RIDGE OVER THE REGION FOR SUNDAY AND MEMORIAL DAY...FOR A
BEAUTIFUL HOLIDAY WEEKEND AS MOSTLY SUNNY SKIES AND WARMING TEMPS
DOMINATE. NO REAL COLD AIR TO SPEAK OF BEHIND THIS FRONT SO H85 TEMPS
REBOUND +8 TO +10 SUNDAY AND TO +13 MEMORIAL DAY. GOING HIGHS LOOK
GOOD FOR NOW...BUT DEPENDING ON EXACT AMOUNT OF COOLER AIR TO MOVE IN
AND WARM LATE MAY SUN...WOULD NOT BE SURPRISED TO SEE TEMPS AT OR
ABOVE GUIDANCE BOTH DAYS. WILL HAVE TO BUMP UP TEMPS FOR TUESDAY AS
H85 TEMPS STAY IN THE +14 TO +16 RANGE WITH LITTLE IN THE WAY OF MSTR
AROUND. WILL GO FOR AROUND 80 FOR NOW AND SEE HOW LATER MODEL RUNS
TREND.  AS FOR LOWS...TNGT WILL BE THE COOLEST OF THE NEXT SEVERAL...
BUT EVEN THEN LOWS ONLY FALL INTO THE 40S TONIGHT AND 50S THE NEXT
COUPLE OF DAYS.

EXTENDED FORECAST...
OVERALL NO MAJOR CHANGES TO EXTENDED.

.IWX...NONE.

FISHER/EDDY

In the hours before

Special weather statement, May 25, 11:42 AM EST, 2 hours 50 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1142 AM EST SAT MAY 25 2002

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH EARLY
THIS EVENING...

AN AREA OF LOW PRESSURE WILL MOVE INTO SOUTHERN LOWER MICHIGAN THIS
AFTERNOON AND CONTINUE NORTHEAST TONIGHT. A WARM FRONT WILL MOVE
INTO EXTREME SOUTHERN LOWER MICHIGAN BY LATE AFTERNOON. ALONG AND
AHEAD OF THIS FRONT...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED. HOWEVER...NO SEVERE WEATHER IS EXPECTED WITH THIS FRONT.

A COLD FRONT WILL MOVE THROUGH NORTHERN INDIANA THIS AFTERNOON AND
NORTHWESTERN OHIO EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT IN EASTERN ILLINOIS AND WESTERN
INDIANA AND MOVE EAST. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE GREATEST THREAT. THE
BEST CHANCE FOR SEVERE WEATHER WILL OCCUR BETWEEN 3 AND 8 PM
GENERALLY ALONG AND EAST OF INTERSTATE 69.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY
THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FISHER
Local storm report, May 25, 1:59 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
159 PM EST SAT MAY 25 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 PM    GALVESTON                 IN   1 INCH HAIL
05/25/02   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0156 PM    GRISSOM AFB               IN   .75 INCH HAIL
05/25/02   MIAMI                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 25, 2:23 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EST SAT MAY 25 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    5 S WABASH                IN   .75 INCH HAIL
05/25/02   WABASH                         REPORTED AT THE                                           INTERSECTION OF SR 124
                                          AND SR 13. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, May 25, 2:27 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
227 PM EST SAT MAY 25 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    6 SSE PERU                IN   WIND DAMAGE
05/25/02   MIAMI                          NUMEROUS TREES AND
                                          POWER LINES DOWN ON
                                          STATE ROAD 19. REPORTED
                                          BY HAM RADIO OPERATOR.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:44 PM ESTSevere Thunderstorm WarningIWXCass, Miami46 min
May 25, 2:02 PM ESTSevere Thunderstorm WarningIWXWabash48 min
May 25, 2:52 PM ESTSevere Thunderstorm WarningIWXWells28 min
May 25, 2:57 PM ESTSevere Thunderstorm WarningIWXGrant53 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.